Accessibility navigation

Non-ergodicity of inviscid two-dimensional flow on a beta-plane and on the surface of a rotating sphere

Shepherd, T. G. (1987) Non-ergodicity of inviscid two-dimensional flow on a beta-plane and on the surface of a rotating sphere. Journal of Fluid Mechanics, 184 (1). pp. 289-302. ISSN 0022-1120

Text - Published Version
· Please see our End User Agreement before downloading.


To link to this item DOI: 10.1017/S0022112087002891


It is shown that, for a sufficiently large value of β, two-dimensional flow on a doubly-periodic beta-plane cannot be ergodic (phase-space filling) on the phase-space surface of constant energy and enstrophy. A corresponding result holds for flow on the surface of a rotating sphere, for a sufficiently rapid rotation rate Ω. This implies that the higher-order, non-quadratic invariants are exerting a significant influence on the statistical evolution of the flow. The proof relies on the existence of a finite-amplitude Liapunov stability theorem for zonally symmetric basic states with a non-vanishing absolute-vorticity gradient. When the domain size is much larger than the size of a typical eddy, then a sufficient condition for non-ergodicity is that the wave steepness ε < 1, where ε = 2[surd radical]2Z/βU in the planar case and $\epsilon = 2^{\frac{1}{4}} a^{\frac{5}{2}}Z^{\frac{7}{4}}/\Omega U^{\frac{5}{2}}$ in the spherical case, and where Z is the enstrophy, U the r.m.s. velocity, and a the radius of the sphere. This result may help to explain why numerical simulations of unforced beta-plane turbulence (in which ε decreases in time) seem to evolve into a non-ergodic regime at large scales.

Item Type:Article
Divisions:Faculty of Science > School of Mathematical, Physical and Computational Sciences > Department of Meteorology
ID Code:32991
Publisher:Cambridge University Press


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation